FREE MENTAL HEALTH ASSESSMENT. start here
Antidepressant withdrawal is a strange concept. Normally when we talk about withdrawal from a medication, we picture something habit-forming or addictive. It might, for instance, call to mind the prescription medication problems of the last decade. You might, in other words, think of opioids.
We get the urge to go off antidepressants — you no longer feel like giving up on life, so you don’t want to be dependent on medication. But antidepressant medications are a little different (well, they’re actually very different) than other medications, so forget everything you think you know about withdrawal.
Antidepressant withdrawal may be slightly different for every person. But whether you have major depression or another form of depressive disorder, one of the various anxiety disorders or another condition for which antidepressant drugs are effective, the side effects and issues of going off antidepressants often follow particular patterns of time, intensity, and symptoms.
Perhaps you’re considering ditching your current medication because your mental health feels “healed.” Perhaps you’re considering a switch to another medication that might be more helpful. Perhaps, you’re just found out that you’re pregnant, and want to reduce the risks antidepressants may pose to a fetus.
Regardless of why you’re open to putting yourself up against antidepressant discontinuation syndrome, it’s important to know what to expect before you do it. Oh, and it might help you to limit the adverse effects by doing it the “right” way, but we’ll get to that in a moment.
First, let’s cover the basics of what you can expect if starting the antidepressant discontinuation process.
First things first: antidepressant withdrawal or antidepressant discontinuation syndrome is fairly common. Approximately one in five people will develop symptoms of withdrawal after abrupt discontinuation or reduction of their antidepressant dosage, according to experts.
Any type of antidepressant can cause withdrawal, from the popular selective serotonin reuptake inhibitors to the less-popular-than-they-used-to-be tricyclic antidepressants. So you might experience withdrawl symptoms from Prozac, Wellbutrin, or any type of antidepressants.—it's an unfortunate even playing field. Additionally, withdrawing from Zoloft, Elavil, and Doxepin can cause an array of withdrawal symptoms.
There are a lot of different potential psychological and physical symptoms, with a lot of different potential levels of severity, which makes antidepressant withdrawal a sort of vague condition to describe. One person’s symptoms may be barely noticeable and brief, while others’ symptoms may be substantial and long-lasting.
There are a few things that may predict the severity of your withdrawal effects, but we’ll get to those in a minute.
First, let’s talk about what you might experience.
Antidepressant withdrawal symptoms can be mild or significant, physical or psychological, long-lasting or brief.
Common symptoms might include any of the following:
Sleep disturbances, like insomnia
Delirium, which is a state of confusion or disorientation
So yes, the symptoms are all over the place, and while some of these may only last a few days, other adverse effects could persist for weeks or even a lot longer.
But we’re getting ahead of ourselves. For most people, the reality is that no matter how long-lasting, serious or complicated your antidepressant withdrawal symptoms are, they will generally follow a particular arc.
It’s important to understand that each person’s experience will be different in some way. Compared to other people, you may experience different levels of symptom severity, duration of withdrawal symptoms or even differences in how those symptoms start to go away.
Generally speaking however, the adverse effects associated with going off antidepressants will follow one common line.
Withdrawal symptoms will begin to set in within a few days of your last dose of medication, since it takes several days for the medication’s effects to wane.
Generally, you’ll experience a few weeks with symptoms of different intensities. The specific symptoms will vary based on your dosage and how suddenly that dosage was discontinued — a person with a higher dosage who goes cold turkey can expect longer, more severe symptoms than someone with a smaller dose who tapers off of their medication over time.
Your symptoms should start to lessen as your body adapts to no longer being on antidepressants. Typically this signals that your symptoms have peaked and that it’s smoother sailing from here out, though you may see more of a hilly experience than one mountain peak.
For most people, antidepressant withdrawal lasts a few weeks. You may not have all your symptoms at once, and some may last longer than others but eventually your body will get used to the new normal of not being on medication.
There is a chance that you’re one of the rare few who experience long-lasting or late onset disturbances, which usually happens if you don’t reduce your dosage gradually.
For these people, symptoms could be unpredictable and, to some extent, indefinite. In some cases, there are even instances of discontinuation symptoms going on for years. However, this is extremely rare and more subjective than fully proven by science.
Antidepressants work differently for everyone who uses them. That means that no one selective serotonin reuptake inhibitor, monoamine oxidase inhibitor or tricyclic antidepressant is the most effective, or necessarily has more side effects. It also means that the process of stopping your antidepressant is different for everyone.
Whether you’re coming out of the winter blues or feeling emotionally stronger, saying goodbye to your medication is something you shouldn’t do without planning.
If you’re concerned about the risks of antidepressant withdrawal, it’s understandable. When a medication is designed to alter your brain chemistry, you’re smart to ask questions.
And for the record, you do need to contend with the possibility that symptoms of depression may return. If you’re concerned with relapse of depression, know that maintenance therapy with antidepressants may be needed one day.
Asking questions is what you should keep doing — this time to a mental health professional.
A healthcare provider can help guide you through your individual risk of experiencing antidepressant discontinuation symptoms and guide you through the best pathway to minimize those symptoms. They might, for instance, help you reduce the effects of withdrawal by weaning you off the medication gradually rather than suddenly.
They might also help you find a different dosage of a medication that works for your mental health needs, or also direct you to find a therapy professional — which you can do through our online therapy platform, by the way.
Regardless of why you’re asking, ask those questions to a professional today. We can connect you with a healthcare provider if you’re not sure where to find one. But whether you use us or another provider, get the guidance you need today.
Kate Hagerty is a board-certified Family Nurse Practitioner with over a decade of healthcare experience. She has worked in critical care, community health, and as a retail health provider.
Start your mental wellness journey today.